Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Aberdeen, SD

July 27, 2004Buffalo County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 27, 2004, 7:08 PM CDT for Buffalo County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 7:08 PM CDT (00:08 UTC)
Expired
Jul 27, 2004, 7:45 PM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 168 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1289 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 280008
SVRABR
SDC017-280045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FORT THOMPSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEES CORNER AROUND 715 PM CDT
  GANN VALLEY AROUND 745 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4411 9954 4397 9929 4401 9896 4419 9908

$$
MCNULTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:00 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT TUE JUL 27 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FOCUS OF THIS PACKAGE IS ON PRECIPITATION EVENT TONIGHT AND
WEDNESDAY.  MODELS CONTINUE IN GOOD AGREEMENT AND HAVE HANDLED THIS
WITH GOOD CONSISTENCY IN BOTH RUN TO RUN AND MODEL TO MODEL.
CURRENT FOCUS IS ON WSR-88D DEPICTION.  CURRENT VISIBLE SATELLITE
PICTURE MAKES PLACING PRE FRONTAL TROUGH AND COLD FRONT FAIRLY
EASY.  CONVECTION IS BEGINNING ALONG PRE FRONTAL BOUNDARY AT THIS
TIME IN THE FAR WESTERN PART OF THIS AREA.  UPPER LEVEL WIND SUPPORT
IS POOR FOR SEVERE DEVELOPMENT WITH MID LEVEL WINDS ON THE ORDER OF
5 TO 15 MPH. EARLY MORNING SOUNDING AT KABR PICKED UP ON LOW LEVEL
JET WITH LOW LEVELS SHOWING NEARLY 40 KNOTS.  THIS JET WAS VISIBLE
IN VISIBLE SATELLITE CLOUD FIELD.  IT HAS NOW MOVED OFF TO THE
EAST.  EXPECT FOR TONIGHT THAT AN AREA OF THUNDERSTORMS WILL
ACCOMPANY THE COLD FRONT ACROSS THE AREA WITH IT FINALLY CLEARING
THE AREA BY WEDNESDAY AFTERNOON.  BEHIND THE FRONT HAVE KEPT AN AREA
OF THUNDERSTORMS IN THE WEST WITH THE COOLING MID LEVELS BUT EXPECT
THAT TO END BY EARLY THURSDAY MORNING.  GOING GRIDS HAD GOOD HANDLE
ON SITUATION AND FEW SUBSTANTIVE CHANGES WERE MADE.  EXPECT
TEMPERATURES TO RECOVER BEHIND THE FRONT BY SATURDAY.  AGAIN
TEMPERATURE GRIDS WERE CLOSE AND FEW CHANGES WERE MADE.

.LONG TERM...SATURDAY THROUGH TUESDAY
MODELS REMAIN CONSISTENT WITH THE UPPER PATTERN IN THE EXTENDED
PERIOD...EXCEPT FOR THE TIMING OF THE VARIOUS SHORTWAVES MOVING
THROUGH. AN UPPER TROUGH WILL BE JUST MOVING OUT OF THE REGION
SATURDAY...WITH A RIDGE BUILDING OVER THE ROCKIES AND WESTERN
PLAINS. THE RIDGE SINKS BACK TO THE SOUTH SOME ON MONDAY WITH MORE
OF A ZONAL PATTERN OVER THE UPPER MIDWEST...THEN BEGINS TO BUILD
BACK NORTH AGAIN ON TUESDAY. AT THE SURFACE...A COOL FRONT DROPS
OVER NORTH DAKOTA ON SATURDAY...THEN INTO SOUTH DAKOTA ON SUNDAY
WHERE IT BECOMES STATIONARY THROUGH THE DAY MONDAY BEFORE MOVING
BACK NORTHWARD AS A WARM FRONT. A TROUGH THEN APPROACHES THE REGION
FROM THE WEST ON TUESDAY. NEWEST MODEL RUNS NOW HINTING AT
PRECIPITATION DEVELOPING WITH THE WARM FRONT MONDAY AND THE INCOMING
TROUGH ON TUESDAY. AT THIS TIME...NOT A LOT OF MOISTURE OR UPPER
SUPPORT BEING INDICATED...SO HAVE OPTED TO CONTINUE WITH A DRY
EXTENDED FORECAST.

MODELS STILL HINTING AT SOME PRETTY WARM TEMPERATURES WITH SOUTHERLY
FLOW OVER MUCH OF THE REGION. H85 TEMPS START OFF IN THE TEENS ON
SATURDAY...THEN RISE INTO THE 20S FOR THE REMAINDER OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/PARKIN
Hazardous weather outlook, Jul 27, 5:16 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT TUE JUL 27 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281015-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
516 AM CDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST THROUGH TONIGHT. THERE IS A SLIGHT CHANCE THAT A FEW STORMS
COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

LILES

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:48 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman42 min
Jul 27, 9:58 PM CDTSevere Thunderstorm WarningABRHughes, Hyde32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.